Colorado, 2017

Flash Flood and Hail in Colorado, August 14 to 15, 2017

August 14 to 15, 2017 · NWS GLD · 4 events in 2 counties and zones

During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. The largest hail size reported was near Burlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the latter part of the afternoon a cluster of thunderstorms moved southwest producing hail up to half dollar size and heavy rainfall. The largest hail size reported was near Burlington. Due to the slow moving nature of the storm cluster, flash flooding occurred between Vona and Stratton. The water was deep enough on Highway 24 that motorists had to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 14, 5:13 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 14, 5:13 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
613 PM MDT Mon Aug 14 2017

.UPDATE...
Issued at 545 PM MDT Mon Aug 14 2017

Storms have developed over the last few hours along a subtle wind
shift line/minor nose of LLJ and under a minor upper level short
wave trough. Due to little to no CINH in place, this was enough to
generate storms. Deep layer shear is around 20 kts but CAPE is 3k
j/kg. This has allowed storms to produce hail up to half dollar
size so far despite the weak shear. Storms have also been somewhat
pulsey in intensity due to the low shear. Flash flooding has been
the other threat due to the slow storm motion.

Am expecting storms to continue developing to the southwest behind
the advancing outflow boundary. Meanwhile an upper level short
wave trough will deepen just west of the Tri-State Area and move
eastward. The short wave trough should cause a broken line of
storms to develop/move over the far western counties this evening.
The question is how far east will this line of storms move since
the upper level short wave trough fills as it moves east. In
addition near term models have the storms dissipating as they move
east of the CO border. Am thinking the storms should begin to fall
apart as they move across the east half of the forecast area
tonight as the trough fills where elevated CAPE is still
available, but then diminishes over the east 1/3. The severe
threat should be confined to the evening.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon Aug 14 2017

Across the Tri State region this afternoon...summer temperatures
have returned to the area with locales currently seeing a range
mainly from the mid 80s to the lower 90s...under mainly sunny/mostly
sunny skies. SSE winds allowing for moist airmass with dewpts
ranging from the mid 50s to the mid 60s.

For the rest of the afternoon into the evening hours...increasing
low level clouds expected from the west as a weak shortwave slowly
works east from the NC Rockies. Some weak showers activity is
currently working across the NC Colorado in tandem with the
shortwave. Models do track the system out into the Plains Region
later tonight and east of the CWA by Tuesday morning. Even after
sunset...instability will remain over the region prompting the
potential for some rw/trw...but below severe limits. Have continued
trend of pops from previous shift keeping locales along and north of
Interstate 70 seeing the best chances for precip. Overnight lows
will be in the 60s.

Have continued mention of patchy fog after midnight tonight to
around 14z Tuesday.

Going into Tuesday...similar airmass over the region as strong WAA
on southerly flow will once again bring temps into the upper 80s to
lower 90s. Models shift a stronger shortwave off the central Rockies
northeast into the Plains Region. Convection is expected to begin by
late afternoon and carry into the evening hrs. The approach of this
system combined with the very unstable low level airmass will create
the potential for severe wx. The SPC has the entire forecast area
under a Slight Risk as a result. Large hail...damaging winds and
even a few tornados are possible...especially along and north of the
KS/NE border. With high PW values over an inch expected...locally
heavy rainfall could bring about flash flooding issues to many
locales.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Aug 14 2017

Tuesday night: 12Z model runs continue to show the potential for
severe weather through the evening and even after midnight for much
of the area. Model soundings show good severe weather parameters
across the area, with the best dynamics along and north of the KS/NE
border. 9Z SREF soundings for the McCook area show ample CAPE and 0-
6km bulk shear, but also have right arcing hodographs, strong SFC-
1km helicity, and PWATS over 1.75 inches. This means large hail,
damaging winds, a few brief tornadoes, and heavy rainfall will be
possible with any storms that form.

Wednesday-Monday: After longwave trough traverses the area
Wednesday, NW to zonal flow sets up aloft through Saturday. Upper
level ridging on Sunday brings drier weather through Monday. Chance
of showers and storms Thursday and Saturday evenings with the best
chance of rain and storms coming Thursday night. Daytime highs warm
through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 545 PM MDT Mon Aug 14 2017

VFR conditions forecast for the TAFs. KGLD will receive the brunt
of the storm activity tonight. There will be some gusty winds
with the storms for a few hours this evening as the storms move
through. The gusty winds should persist for a few hours then
decline. Not too sure when the winds will turn back to the south.
There is potential for a second round of storm activity later on
this evening. KMCK should remain east of the storm activity
tonight. There is a chance for storms to move near the site
overnight, but have low confidence of this occurring. Will re-
evaluate for the next TAF issuance.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JN
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, Aug 14, 2:41 PM MST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Mon Aug 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon east of
the Colorado border. Large hail up to half dollar size and wind
gusts of 60 MPH are possible with the strongest storms through the
early evening. Due to the slow storm motion and heavy rainfall,
localized flooding is possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An active pattern will continue to produce isolated to scattered
thunderstorms each day across the forecast area. The next best
chance for severe thunderstorms will be Tuesday afternoon and
evening. Large hail and damaging winds are the primary threats along
with the potential for localized heavy rainfall leading to flash
flooding as storms move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 14, 5:12 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HEAVY RAIN       BIRD CITY               39.75N 101.53W
08/14/2017  M2.86 INCH       CHEYENNE           KS   TRAINED SPOTTER

            AT 5 PM RAIN RATE WAS 8.25 IN PER HOUR.

&&

CLT
Local storm report, Aug 14, 5:20 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             3 S BIRD CITY           39.71N 101.53W
08/14/2017  M1.00 INCH       CHEYENNE           KS   LAW ENFORCEMENT

            TIME ESTIMATED VIA RADAR. 4 INCHES DEEP OF HAIL ON ROAD,
            WITH DIME TO QUARTER SIZE.

&&

CLT
Special weather statement, Aug 14, 5:37 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
637 PM MDT MON AUG 14 2017

COZ090-KSZ001-150100-
Yuma County CO-Cheyenne KS-
637 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND SOUTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 700 PM MDT/800 PM CDT/...

At 637 PM MDT/737 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Bonny Reservoir. This storm was
nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 10198 3958 10214 3970 10217 3968 10197
TIME...MOT...LOC 0037Z 175DEG 4KT 3966 10205

JRM
Special weather statement, Aug 14, 5:45 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
645 PM MDT MON AUG 14 2017

COZ091-KSZ013-150100-
Kit Carson County CO-Sherman KS-
645 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
NORTHWESTERN SHERMAN COUNTIES UNTIL 700 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ruleton, moving south at 10 mph.

Nickel size hail will be possible with this storm. Several inches of
hail are possible with this storm.

Locations impacted include...
Kanorado and Ruleton.

This includes Interstate 70 in Kansas between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 10203 3957 10179 3930 10178 3934 10213
TIME...MOT...LOC 0044Z 006DEG 10KT 3947 10194

JRM
Local storm report, Aug 14, 5:46 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     FLASH FLOOD      14 N GOODLAND           39.55N 101.71W
08/14/2017                   SHERMAN            KS   EMERGENCY MNGR

            ON THE COUNTY LINE ROAD BETWEEN SHERMAN AND CHEYENNE
            COUNTIES IN KANSAS, THERE IS RAPID WATER RUNNING OVER THE
            ROAD ON BOTH SIDES OF HWY 27 FROM THE FIELDS...AND THE
            DITCHES ARE RUNNING OVER.

&&

CLT
Special weather statement, Aug 14, 5:48 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
648 PM MDT MON AUG 14 2017

COZ090-091-150100-
Kit Carson County CO-Yuma County CO-
648 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bonny Reservoir. This storm was nearly stationary.

Nickel size hail will be possible with this storm. This storm is
capable of producing large amounts of small hail as it passes.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3955 10226 3953 10249 3967 10254 3968 10221
TIME...MOT...LOC 0047Z 180DEG 1KT 3959 10239

JRM

The radar

The Goodland radar (KGLD), 45 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Yuma

When
August 14, 5:55 PM MST
Where
Yuma County, 4.17 mi E of Hale Bonny Dam Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.632, -102.102

Hail, Kit Carson

When
August 14, 6:32 PM MST to 6:44 PM MST
Where
Kit Carson County, 4.6 mi NNE of Burlington Arpt
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.384, -102.258

The hail ranged from quarter to half dollar in size and occurred with torrential rainfall and strong winds.

Hail, Kit Carson

When
August 14, 7:50 PM MST to 8:10 PM MST
Where
Kit Carson County, 0.41 mi ENE of Vona
Measured
1 in hail
Reported by
Public
Coordinates
39.303, -102.743

Flash Flood, Kit Carson

When
August 14, 9:15 PM MST to August 15, 12:15 PM MST
Where
Kit Carson County, 1.19 mi E of Vona
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
39.300, -102.728

Highway 24 was closed between Vona and Stratton due to water over the road. In some places the water was three feet deep. Vehicles have been washed off the road from the flood waters, and motorists have been rescued. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719808, 719827, 719833, 722101.